[Skip to Content]
[Skip to Content Landing]
Article
August 9, 1952

FATAL VENTRICULAR FIBRILLATION FOLLOWING PROCAINE AMIDE HYDROCHLORIDE THERAPY: REPORT OF A CASE

Author Affiliations

Elko, Nev.
From the Elko Clinic.

JAMA. 1952;149(15):1390-1391. doi:10.1001/jama.1952.72930320001009
Abstract

This is a report of death immediately following an intravenous injection of procaine amide ("pronestyl") hydrochloride. The case is reported because it is felt that instances of important untoward as well as the favorable effects of a drug should be generally known. Except for deaths in moribund patients and/or following exceedingly large, rapidly administered doses1 no instances of death following the routine, cautious use of procaine amide have come to my attention. Aside from an increasingly cautious tone in the more recent articles2 and an isolated report of agranulocytosis following oral administration,3 most authors have mentioned the relative lack of serious toxic effects.4

REPORT OF A CASE  A 61-year-old widow was admitted to the Elko General Hospital in June, 1951, after a third attack of acute weakness and dyspnea in 48 hours. She had had rheumatic fever at 11 years. In 1935 she was admitted to

×